Table of Content

Open Access iconOpen Access

ARTICLE

A Smooth Discretization Bridging Finite Element and Mesh-free Methods Using Polynomial Reproducing Simplex Splines

G Devaraj1, Shashi Narayan1, Debasish Roy1,2

Computational Mechanics Lab, Department of Civil Engineering, Indian Institute of Science, Bangalore - 560012, India.
Corresponding Author. E-mail: royd@civil.iisc.ernet.in

Computer Modeling in Engineering & Sciences 2014, 102(1), 1-54. https://doi.org/10.3970/cmes.2014.102.001

Abstract

This work sets forth a 'hybrid' discretization scheme utilizing bivariate simplex splines as kernels in a polynomial reproducing scheme constructed over a conventional Finite Element Method (FEM)-like domain discretization based on Delaunay triangulation. Careful construction of the simplex spline knotset ensures the success of the polynomial reproduction procedure at all points in the domain of interest, a significant advancement over its precursor, the DMS-FEM. The shape functions in the proposed method inherit the global continuity (Cp-1) and local supports of the simplex splines of degree p. In the proposed scheme, the triangles comprising the domain discretization also serve as background cells for numerical integration which here are near-aligned to the supports of the shape functions (and their intersections), thus considerably ameliorating an oft-cited source of inaccuracy in the numerical integration of mesh-free (MF) schemes. Numerical experiments show the proposed method requires lower order quadrature rules for accurate evaluation of integrals in the Galerkin weak form. Numerical demonstrations of optimal convergence rates for a few test cases are given and the method is also implemented to compute crack-tip fields in a gradient-enhanced elasticity model.

Keywords


Cite This Article

APA Style
Devaraj, G., Narayan, S., Roy, D. (2014). A smooth discretization bridging finite element and mesh-free methods using polynomial reproducing simplex splines. Computer Modeling in Engineering & Sciences, 102(1), 1-54. https://doi.org/10.3970/cmes.2014.102.001
Vancouver Style
Devaraj G, Narayan S, Roy D. A smooth discretization bridging finite element and mesh-free methods using polynomial reproducing simplex splines. Comput Model Eng Sci. 2014;102(1):1-54 https://doi.org/10.3970/cmes.2014.102.001
IEEE Style
G. Devaraj, S. Narayan, and D. Roy "A Smooth Discretization Bridging Finite Element and Mesh-free Methods Using Polynomial Reproducing Simplex Splines," Comput. Model. Eng. Sci., vol. 102, no. 1, pp. 1-54. 2014. https://doi.org/10.3970/cmes.2014.102.001



cc This work is licensed under a Creative Commons Attribution 4.0 International License , which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
  • 1137

    View

  • 982

    Download

  • 0

    Like

Share Link